Is it common for these to come hand in hand? I have a five year old who was diagnosed at 2 with High Functioning Autism. The past year or so though hes been showing signs of ADD or ADHD. His Dr has prescribed him Risperdal because and medication isnt something she just randomly hands out so I know he needs it. I just have a few questions that wont be answered until he sees another Dr which I am waiting for a referral to. My questions are:
Whats the difference between ADD/ADHD? How will I be able to tell if the Risperdal is having a positive effect or a negative effect and how soon will I know of either?
Here is a very good site for the differences - http://www.help4adhd.org/en/about/what
And this is a pretty good site for Risperdal - http://www.crazymeds.us/pmwiki/pmwiki.php/Meds/Risperdal and how long it takes before you will notice changes.
I doubt if the Risperdal is for the ADHD as its a pretty potent medicine. But, I get the feeling that this is going to take some trial and error to find out what works best for your child. So keep in really good contact with your doctor and let them know what is going on and how your child is reacting. If it does seem like ADHD is also a problem, I have more resources that I can send you. I feel for you, that is a difficult combination for a young child to have and for a parent to witness. Keep being proactive. Learn all you can about how to help your child. Best wishes.
Just an update with another question. Hes been on the Risperdal for over a week now taking .25 ml of it every morning about 730a. I say about because there has been times the dose is given 10mins early due to situations preventing his taking it on time so he'll get it a little early or a few minutes after 730a.
At first the medication seemed to be doing well. He was A LOT calmer, listened well and behaved wonderfully. Now he's back to his screaming, "fake" hitting, and misbehaving in school even. Remembering that he was diagnosed with Autism, I know this could be a source because he has had to endure a lot of changes (a little brother will be added to the picture any day now). Yet it isnt like he didnt know about the changes. Weve been talking about his little brother ever since I found out and he seemed very accepting of it.
Im also wondering if this might be a sign of a need tp increase his dosage? His Dr still hasnt gotten that accursed referral done for me and Im about to just look into other ways to get him the help he desperately needs.
Its possible a dosage increase is needed. Docs typically start out on the lowest dose and see what happens. Dosage recommendations are:
"Irritability in autistic disorder 0.25 mg Can increase to 0.5 mg by Day 4: (body weight less than 20 kg)
0.5 mg Can increase to 1 mg by Day 4: (body weight greater than or equal to 20 kg)"
By the way - is he and you getting specific help for his autism (besides meds?)
His Dr increased the dose to 3ml at 730a starting tomorrow then 730a and 1230p 3ml starting Sunday. He is bigger than the average 5yr old which is why she increased the dose by so much.
As for extra help, I am waiting for the Autism group at the local Children's Hospital to set up an appt for him. His Dr finally got his referral sent over after I continued to harass them for it after his last appt. What sort of helped today was I was there for a check up for my 2 yr old and they got to SEE what we put up with at home and school.
Its sad that you have had to wait so long for help. The sooner autism is diagnosed - the sooner treatment can start - and the better the chances are for the child to have a normal productive life. Keep harassing them!!!
Omg I feel so terrible! I seriously misunderstood the Dr yesterday. She only wanted to increase my son's medication to .3ml and I gave him a whole 3ml! I went to the Dr office first thing this morning when realizing he didnt seem right after a half hour of giving him his medication and realized there what happened. She told me he would be alright but said to not give him anymore til its out of his system - which she guessed would be Sunday or Monday. She had me take him out of school and said to keep him inside for today. He's been so tired all day which she said would happen but I just feel so terrible. He asked me why I was taking him home from school and I explained as simply as I could that I made a mistake with his medication and gave him too much. He tried making me feel better because I was crying while explaining it by saying "Its ok mommy, you didnt mean to." Which just made me cuddle him.
I cant believe I made such a huge mistake its been killing me all day. All I can do is watch him sleep off and on, hes been drinking a lot of water too so Im hoping that helps get it out of his system sooner. Dr said to start back with the .25ml and do not increase to the .3 til I call her Monday so we can talk everything over again. His Dr tried making me feel better by complimenting me for coming to see her right away when I noticed a problem but I still feel like I screwed up so bad despite reassurances that he will be fine.
Talked to his Dr today. She said to start giving him .3ml tomorrow morning at 730a plus .15ml in the afternoon at 1230p. They made sure that I heard the "point three" part so that we didnt have another misunderstanding. In a way it made me laugh a little. Despite getting frustrated with them sometimes, I love how they try to make people feel better.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.